Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 82, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 22, 2021, 6:37 PM MDT for 5 counties in Montana. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2021, 6:37 PM MDT (00:37 UTC)
- Expired
- Jul 22, 2021, 7:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Daniels County, MT, Garfield County, MT, McCone County, MT, Roosevelt County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 45 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:40 PM MDT | TSTM WND DMG | 4 Se Glasgow, MT | REPORT THROUGH SOCIAL MEDIA. SUSTAINED SHINGLES OFF THE ROOF. |
| Jul 22, 6:41 PM MDT | TSTM WND GST 69 | 2 Nne Glasgow, MT | ASOS STATION KGGW GLASGOW AIRPORT (ASOS). |
| Jul 22, 6:45 PM MDT | TSTM WND DMG | 2 Nnw Glasgow, MT | TWENTY YEAR OLD PINE TREE DOWN. REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED. |
| Jul 22, 6:45 PM MDT | TSTM WND DMG | Glasgow, MT | TREE DAMAGE REPORTED BY NWS EMPLOYEE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:07 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1077 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted.
646
WUUS55 KGGW 230037
SVRGGW
MTC019-033-055-085-105-230115-
/O.NEW.KGGW.SV.W.0082.210723T0037Z-210723T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
637 PM MDT Thu Jul 22 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
Northeastern Garfield County in northeastern Montana...
Southwestern Daniels County in northeastern Montana...
Western Roosevelt County in northeastern Montana...
Central Valley County in northeastern Montana...
Northern McCone County in northeastern Montana...
* Until 715 PM MDT.
* At 636 PM MDT, severe thunderstorms were located along a line
extending from near St. Marie to 7 miles east of The Pines Rec
Area, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Glasgow, Wolf Point, Nashua, Fort Peck, The Pines Rec Area,
Tampico, Duck Creek Rec Area, Lustre, Fort Peck Marina, Frazer,
Vida, St. Marie, Rock Creek Rec Area, Peerless, Oswego, Vandalia,
Park Grove, Four Buttes, West Fork and Volt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across central Valley County. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
If on or near Fort Peck Lake, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4890 10551 4771 10540 4768 10692 4848 10692
TIME...MOT...LOC 0036Z 243DEG 50KT 4849 10648 4780 10649
HAIL...0.75IN
WIND...70MPH
$$
GAH NWS Glasgow1 follow-up statement
529
WWUS55 KGGW 230102
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
702 PM MDT Thu Jul 22 2021
MTC019-033-055-085-105-230115-
/O.CON.KGGW.SV.W.0082.000000T0000Z-210723T0115Z/
Garfield MT-Daniels MT-Roosevelt MT-Valley MT-McCone MT-
702 PM MDT Thu Jul 22 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN GARFIELD...SOUTHWESTERN DANIELS...WESTERN
ROOSEVELT...EASTERN VALLEY AND NORTHERN MCCONE COUNTIES...
At 701 PM MDT, severe thunderstorms were located along a line
extending from 12 miles south of Richland to 7 miles south of Frazer,
moving northeast at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wolf Point, Nashua, Fort Peck, Duck Creek Rec Area, Lustre, Fort Peck
Marina, Frazer, Vida, St. Marie, Rock Creek Rec Area, Peerless,
Oswego, Park Grove, Four Buttes, West Fork, Volt, Haxby, Larslan and
Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across eastern Valley, western Roosevelt, and northern
McCone Counties. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
If on or near Fort Peck Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4890 10551 4771 10540 4769 10661 4859 10654
TIME...MOT...LOC 0101Z 243DEG 50KT 4865 10602 4796 10603
HAIL...0.75IN
WIND...70MPH
$$
GAH NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 AM MDT, 15 hours 22 minutes earlier.
Area forecast discussion, Jul 22, 3:15 AM MDT, 15 hours 22 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 315 AM MDT Thu Jul 22 2021 .DISCUSSION... ...Isolated severe threat today and high fire danger on Friday for NE Montana... There are several short term forecast challenges up for consideration. First, radar and observations show isolated thunderstorms across portions of NE Montana early this morning, some putting down wetting rains. Expect coverage to grow into the afternoon and tonight as a shortwave and surface cold front approaches when a couple storms may be severe. Main concerns continue to surround downdraft wind gusts as well as wildfire risk from these winds and peripheral lightning in the presence of dry fuels. Additionally, with temperatures will into the 90s if not low 100s for much of NE Montana, Excessive Heat Warning will remain in effect. Look for a break from the excessive heat on Friday although temperatures will still be above normal. Main concern here is breezy westerly flow in the presence of very dry fuels and relative humidity dropping to around 10 percent for western and central portions of the CWA. Further east, humidity will still likely be below 20 percent. Thus, confidence is growing on a high fire danger day here and the Fire Weather Watch remains in effect. Secondarily, winds may be strong enough for a few hours to come close to Lake Wind Advisory criteria in the afternoon or evening. Longer term ensembles point to the upper ridge pattern becoming established once more over the western U.S. for the upcoming weekend and early next week, which would bring about a return to excessive heat concerns. && .AVIATION... VFR conditions will prevail though haze may temporarily lead to a reduction in visibility. In addition, scattered thunderstorms today and tonight may result in MVFR to IFR ceilings and visibilities at times as well as gusty and shifting winds. A few storms may also be severe this afternoon and evening. && .FIRE WEATHER... Look for relative humidity as low as 9 percent on Friday afternoon with west to northwest winds at 10 to 20 kts with occasional higher gusts in the presence of dry fuels. These conditions will lead to high fire danger and a Fire Weather Watch remains in effect for Fire Weather Zones 120, 122, and 134-137 from Noon until 9 PM. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM MDT this evening for Central and Southeast Phillips...Central and Southern Valley...Dawson... Eastern Roosevelt...Garfield...McCone...Petroleum...Prairie... Richland...Southwest Phillips...Western Roosevelt...Wibaux. Fire Weather Watch from Friday afternoon through Friday evening for MTZ120-122-134>137. && weather.gov/glasgow
In the hours before
Local storm report, Jul 22, 2:29 PM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
229 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST 4 WNW MIDWAY 47.53N 104.39W
07/22/2021 M51 MPH RICHLAND MT MESONET
MESONET STATION FW8536 SAVAGE REPORTS GUST
OF 51 AT 1:25PM AND 1:30PM.
&&
RUXSpecial weather statement, Jul 22, 2:48 PM MDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Glasgow MT
248 PM MDT Thu Jul 22 2021
MTZ025>027-222145-
Dawson MT-Prairie MT-Wibaux MT-
248 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR WIBAUX...SOUTHEASTERN PRAIRIE AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 345 PM MDT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Fallon, or 17 miles southeast of Terry, moving
northeast at 30 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wibaux, Carlyle, Hodges, Mildred, Saint Phillip and Yates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4671 10522 4710 10446 4705 10404 4664 10405
4664 10435 4667 10436 4667 10441 4668 10442
4669 10461 4666 10461 4666 10473 4661 10474
4661 10486 4657 10486 4657 10498 4654 10499
4654 10522
TIME...MOT...LOC 2047Z 239DEG 27KT 4666 10499
GAH NWS GlasgowSpecial weather statement, Jul 22, 4:08 PM MDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Glasgow MT
408 PM MDT Thu Jul 22 2021
MTZ016-021-022-060-222300-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
408 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...
SOUTHWESTERN GARFIELD AND PETROLEUM COUNTIES UNTIL 500 PM MDT...
At 407 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Hays to 6 miles west of
Mosby. Movement was northeast at 20 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Winnett, Zortman, Dodson, Sand Springs, Fourchette, U L Bend Rec
Area, Crooked Creek Rec Area, Flatwillow, Devils Creek Rec Area,
Edwards, Mosby, Phillips, Petrolia Lake, Fred Robinson Bridge, Steve
Fork, Tiegen, Landusky, Sun Prairie and Cat Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4792 10889 4799 10861 4798 10844 4832 10841
4846 10816 4686 10701 4685 10789 4679 10784
4676 10783 4675 10859 4710 10861 4710 10874
4727 10872 4732 10831 4758 10831 4757 10833
4764 10877 4773 10889
TIME...MOT...LOC 2207Z 227DEG 17KT 4785 10907 4696 10801
GAH NWS GlasgowSpecial weather statement, Jul 22, 4:58 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
458 PM MDT Thu Jul 22 2021
MTZ016-017-021-022-060-222345-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
458 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...NORTHWESTERN
GARFIELD...NORTHERN PETROLEUM AND SOUTHWESTERN VALLEY COUNTIES UNTIL
545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Fourchette, or 32 miles east of Zortman, moving
east at 55 mph.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Jordan, Zortman, The Pines Rec Area, Fourchette, U L Bend Rec Area,
Tampico, Hinsdale, Crooked Creek Rec Area, Devils Creek Rec Area,
Hell Creek Rec Area, Brusett, Phillips, Vandalia, Fred Robinson
Bridge, The Bentonite Plant, Steve Fork, Landusky, Content and Sun
Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Montana.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4808 10843 4854 10688 4772 10659 4718 10701
4708 10861 4710 10861 4710 10874 4727 10872
4727 10859 4732 10831 4758 10831 4762 10844
4760 10848 4764 10877 4768 10878 4773 10889
TIME...MOT...LOC 2257Z 260DEG 49KT 4784 10783
GAH NWS GlasgowLocal storm report, Jul 22, 5:22 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
522 PM MDT THU JUL 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 11 ENE ZORTMAN 47.96N 108.31W
07/22/2021 M53 MPH PHILLIPS MT MESONET
MESONET STATION MTMAL 11.3 SW PHILLIPS (MT
DOT).
&&
RUXSpecial weather statement, Jul 22, 5:41 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Glasgow MT 541 PM MDT Thu Jul 22 2021 MTZ016-017-021>023-230045- Petroleum MT-Garfield MT-Central and Southeast Phillips MT-McCone MT- Central and Southern Valley MT- 541 PM MDT Thu Jul 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...CENTRAL GARFIELD...EASTERN PETROLEUM...SOUTHERN VALLEY AND NORTHWESTERN MCCONE COUNTIES UNTIL 645 PM MDT... At 541 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles south of Hinsdale to 7 miles southeast of Devils Creek Rec Area. Movement was east at 30 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Glasgow, Nashua, Fort Peck, The Pines Rec Area, U L Bend Rec Area, Tampico, Hinsdale, Duck Creek Rec Area, Crooked Creek Rec Area, Fort Peck Marina, Devils Creek Rec Area, Hell Creek Rec Area, St. Marie, Brusett, Vandalia, Park Grove, The Bentonite Plant, Haxby, Content and Sun Prairie. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northeastern Montana. LAT...LON 4856 10610 4735 10652 4740 10795 4833 10780 TIME...MOT...LOC 2341Z 268DEG 27KT 4823 10718 4756 10752 GAH NWS Glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:07 PM MDT | Special Weather Statement | GGW | McCone, Prairie, Roosevelt | 53 min |
| Jul 22, 7:11 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Richland, Roosevelt, Sheridan and 1 more | 64 min |
| Jul 22, 8:01 PM MDT | Special Weather Statement | GGW | McCone, Richland, Roosevelt | 44 min |
| Jul 22, 8:28 PM MDT | Special Weather Statement | GGW | Sheridan | 62 min |
| Jul 22, 8:39 PM MDT | Special Weather Statement | GGW | McCone, Roosevelt | 66 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.